Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2024, 6:41 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2024, 6:41 PM MST (01:41 UTC)
- Expired
- Aug 2, 2024, 9:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3162 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
685
WGUS55 KTWC 030141
FFWTWC
AZC019-030445-
/O.NEW.KTWC.FF.W.0071.240803T0141Z-240803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
641 PM MST Fri Aug 2 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 945 PM MST.
* At 641 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over Oro Valley and Catalina. Between 1 and 1.5 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Oro Valley, Casas Adobes, Tortolita and Catalina State
Park.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and E Wilds Rd at the Canada del Oro.
This includes Route 77 between mile markers 77 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3247 11101 3250 11096 3251 11089 3248 11082
3242 11079 3238 11080 3235 11089 3236 11098
3237 11103
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS2 follow-up statements
316
WGUS75 KTWC 030305
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
805 PM MST Fri Aug 2 2024
AZC019-030445-
/O.CON.KTWC.FF.W.0071.000000T0000Z-240803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
805 PM MST Fri Aug 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST THIS
EVENING FOR NORTHEASTERN PIMA COUNTY...
At 805 PM MST, As of 804 PM MST, heavy rain has ended across the
Tucson metro area, but water may continue to flow through washes and
low lying areas. Between 1 and 1.5 inches of rain have fallen. Flash
flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Catalina, Oro Valley, Casas Adobes, Tortolita and Catalina State
Park.
This includes the following Flash Flood Prone Locations...
Overton Rd at Canada del Oro and E Wilds Rd at the Canada del Oro.
This includes Route 77 between mile markers 77 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3247 11101 3250 11096 3251 11089 3248 11082
3242 11079 3238 11080 3235 11089 3236 11098
3237 11103
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS656
WGUS75 KTWC 030442
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
942 PM MST Fri Aug 2 2024
AZC019-030452-
/O.EXP.KTWC.FF.W.0071.000000T0000Z-240803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
942 PM MST Fri Aug 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST THIS EVENING FOR
NORTHEASTERN PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3247 11101 3250 11096 3251 11089 3248 11082
3242 11079 3238 11080 3235 11089 3236 11098
3237 11103
$$
EDWARDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:58 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 2, 1:58 PM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 158 PM MST Fri Aug 2 2024 .SYNOPSIS... Daily chances for thunderstorms continue through next week, with more limited coverage over the weekend. Some storms will generate heavy rain and strong gusty winds. Temperatures will increase over the weekend, peaking Sunday, subtly trending down a few degrees early to middle of next week. && .DISCUSSION... Convection has started to fire in western New Mexico the past few hours, and this activity will spread in coverage and intensity westward into AZ between 1-3pm this afternoon. The 12Z TWC sounding reported 1.86 inches of precipitable water, surprisingly juicy compared to the previous morning's sounding that had 1.61 inches which is more on par with what would be expected climatologically. Thus, we tossed up an 18 UTC Sounding to get another look at the low level moisture profile, and it came back a little bit less moist than the 12 UTC run (1.6in vs. 1.86in). The well mixed layer below 700mb remained, and surface CAPE values rose to above 1600J/kg, which means there is enough energy to help initiate and sustain storms through the afternoon hours. Drier air has already begun to move in aloft which will be available to entrain into any afternoon thunderstorms and perhaps enhance the wind threat a bit. The HREF gives a 70 percent chance of winds at least 30 kts (35 mph) from the Tucson Metro west and a 10 percent chance of winds of 50 kts (58 mph) in this area as well. There was 17 kts of effective shear reported in the 18 UTC sounding which is also enough to sustain a stronger storm or two. CAMs show isolated to scattered thunderstorms forming mainly south and east of Tucson and over mountainous terrain around 20Z (1 pm MST) before propagating through the Tucson Metro from around 22Z to 02Z (3 pm to 7 pm MST). With the loss of daytime heating, expect thunderstorm organization to diminish a bit after sunset. Also of note, WPC issued an MPD for portions of eastern and southern Arizona for this afternoon and evening to highlight the potential for flash flooding. Overall, looking like an average to perhaps a slightly above average Monsoon day with southeasterly flow helping propagate storms to the northwest into the afternoon hours. A couple storms may produce strong to severe wind gusts and very heavy rainfall. After this afternoon/evening round of storms, The heat becomes the story once again, as portions of the CWA will be well above normal with highs in in the 106-111F range across portions of Western Pima County and in the Tucson Metro Area. HeatRisk values in the major category will pose risks to vulnerable populations. Chances for stronger thunderstorm activity will trend downward on Saturday and Sunday before a more favorable monsoon pattern returns on Monday and Tuesday. && .AVIATION... Valid through 04/00Z. SCT -SHRA/-TSRA after 02/22z thru 03/04z, then ISOLD -SHRA/TS thru end of valid pd. MVFR conditions and wind gusts to 45 kts near thunderstorms. Outside of thunderstorms expect wind speeds less than 12 kts and following typical diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Daily chances of thunderstorms can be expected across the region this afternoon and evening. Thunderstorms that develop today could have the potential to be heavy rainers, which would help suppress active fires. Dryer air will move into the region this weekend that will keep min RHs in the upper teens to lower twenties in the lower locations and thirties in the higher elevations. Min RHs will trend upward by next week due to thunderstorm influences. Outside of thunderstorm winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Singer/DVS Aviation...Singer/DVS Fire Weather....Singer/DVS Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:28 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 2, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 2, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
| Aug 2, 6:07 PM MST | Dust Storm Warning | TWC | Pima | 38 min |
| Aug 2, 6:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 2, 6:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 2, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 2, 7:24 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 2, 7:29 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 2, 7:44 PM MST | Dust Storm Advisory | TWC | Pinal | 61 min |
| Aug 3, 2:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 3, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 33 min |
| Aug 3, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 3, 3:22 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 18 min |
| Aug 3, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Aug 3, 3:41 PM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Aug 3, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 3, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 21 min |
| Aug 3, 4:37 PM MST | Flash Flood Warning | TWC | Pima | 100 min |
| Aug 3, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 80 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.